Illinois, 2024

Drought in Illinois, January 1 to 16, 2024

January 1 to 16, 2024 · NWS PAH · 8 events in 8 counties and zones

Dry deep soil moisture and slightly below normal precipitation in December resulted in temporary D2 drought conditions in northern portions of Southern Illinois lingering into early January. With the agricultural season over, there was very little impact.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dry deep soil moisture and slightly below normal precipitation in December resulted in temporary D2 drought conditions in northern portions of Southern Illinois lingering into early January. With the agricultural season over, there was very little impact. Multiple moderate to heavy rainfall events the second week of January brought an end to D2 drought by the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 10:51 PM CST, 1 hour 9 minutes earlier. Its key messages:

  • Quiet weather with near to slightly-below normal temperatures will ring in the new year and continue through much of the upcoming week.
  • The next chance of widespread precipitation will arrive early next weekend as a disturbance passes to the south of the region. At this time, mostly light rain is expected, but light snow may mix in at the onset of precipitation Friday night into Saturday morning.
Area forecast discussion, Dec 31, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1051 PM CST Sun Dec 31 2023

.KEY MESSAGES...

- Quiet weather with near to slightly-below normal temperatures
  will ring in the new year and continue through much of the
  upcoming week.

- The next chance of widespread precipitation will arrive early next
  weekend as a disturbance passes to the south of the region.
  At this time, mostly light rain is expected, but light snow
  may mix in at the onset of precipitation Friday night into
  Saturday morning.

&&

.UPDATE...
Issued at 1045 PM CST Sun Dec 31 2023

Updated aviation discussion for 06z TAFs.

&&

.DISCUSSION...
Issued at 205 PM CST Sun Dec 31 2023

The synoptic pattern across the CONUS for the first week of 2024
will have a decidedly El Nino look about it: An active
subtropical jet bringing plentiful opportunities for
precipitation to the Desert Southwest, southern Great Plains,
and Gulf Coast. Further north towards our region, dry zonal flow
will dominate, though a couple of speedy but weak troughs will
pass tonight and again Wednesday night. The main impacts of
these trough look to be an increase in cloud cover and
reinforcing shots of slightly-below normal temperatures.

The longwave pattern will begin to amplify going towards next
weekend, with a more robust trough organizing over the Four
Corners region Thursday into Friday, with a surface low
developing and intensifying as it moves through the southern
Great Plains into the Tennessee Valley. This will represent our
next chance of meaningful (but generally light) precipitation.

Temperatures will be near to slightly-below normal throughout
the forecast period. High temperatures will range from the upper
30s to lower to middle 40s, with overnight low temperatures
dipping into the 20s to lower 30s. As the late week system
passes to our south, there may be enough cold air present to
allow for a mix of rain and snow at the onset of the
precipitation Friday night into Saturday morning. However, no
accumulation is expected, and temperatures will warm well into
the 40s Saturday afternoon.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1045 PM CST Sun Dec 31 2023

The next round of widespread MVFR cigs are pushing south across
northern terminals and will persist through much of the day
Monday. There still remains some uncertainty for KPAH/KCGI with
a 50-60% probability the outer extent of MVFR cigs moves
through Monday morning. Have included a TEMPO for when the risk
is the greatest. Meanwhile, a passing sprinkle/flurry cannot be
ruled out mainly at KEVV as a disturbance passes by to the
north. Otherwise, skies will begin to clear with VFR conditions
across western terminals Monday evening while MVFR cigs may
linger at KEVV/KOWB. Winds will be NW-N between 5-10 kts on
Monday before falling below 5 kts Monday night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DW
DISCUSSION...DWS
AVIATION...DW
Hazardous weather outlook, Dec 31, 3:17 AM CST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
317 AM CST Sun Dec 31 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
317 AM CST Sun Dec 31 2023 /417 AM EST Sun Dec 31 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Edwards

When
January 1, 12:00 AM CST to January 9, 12:00 AM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Wabash

When
January 1, 12:00 AM CST to January 9, 12:00 AM CST
Where
Wabash forecast zone
Reported by
Drought Monitor
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, Wayne

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, Jefferson

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Franklin

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Perry

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Jackson

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Williamson

When
January 2, 12:00 AM CST to January 16, 12:00 AM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155260, 1155261, 1155263, 1155264, 1155265, 1155266, 1155267, 1155262.